Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 30, 2017, 2:04 PM EDT for Clearfield County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 2:04 PM EDT (18:04 UTC)
- Expired
- May 30, 2017, 2:45 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clearfield County, PA
The radar
The State College radar (KCCX), 31 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:30 PM EDT | TSTM WND DMG | Clearfield, PA | LARGE LIMBS DOWN IN CLEARFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
014
WUUS51 KCTP 301804
SVRCTP
PAC033-301845-
/O.NEW.KCTP.SV.W.0051.170530T1804Z-170530T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
204 PM EDT TUE MAY 30 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Clearfield County in central Pennsylvania...
* Until 245 PM EDT
* At 204 PM EDT, a severe thunderstorm was located 8 miles south of
Sandy, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Clearfield, Rockton, Curwensville, Plymptonville, Jeffries, Osceola
Mills, Woodland, Hyde, Lecontes Mills and S.B. Elliot State Park.
For those driving on Interstate 80, this includes areas between the
Dubois Route 255 and Kylertown exits, specifically from mile markers
107 to 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4108 7880 4121 7822 4091 7821 4090 7823
4088 7823 4088 7825 4087 7824 4086 7825
4085 7827 4085 7829 4084 7830 4090 7881
TIME...MOT...LOC 1804Z 258DEG 43KT 4098 7879
HAIL...1.00IN
WIND...60MPH
$$
RXR1 follow-up statement
067
WWUS51 KCTP 301829
SVSCTP
Severe Weather Statement
National Weather Service State College PA
229 PM EDT TUE MAY 30 2017
PAC033-301845-
/O.CON.KCTP.SV.W.0051.000000T0000Z-170530T1845Z/
Clearfield PA-
229 PM EDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL CLEARFIELD COUNTY...
At 228 PM EDT, a severe thunderstorm was located over Plymptonville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Clearfield, Curwensville, Plymptonville, Jeffries, Osceola Mills,
Woodland, Hyde, Lecontes Mills, S.B. Elliot State Park and Chester
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4112 7862 4121 7822 4091 7821 4090 7823
4088 7823 4088 7825 4087 7824 4086 7825
4085 7827 4085 7829 4084 7830 4089 7870
4098 7856
TIME...MOT...LOC 1828Z 258DEG 43KT 4104 7841
HAIL...1.00IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:33 PM EDT, 31 minutes earlier.
Area forecast discussion, May 30, 1:33 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service State College PA 133 PM EDT Tue May 30 2017 .SYNOPSIS... An upper level trough will remain centered over southeast Canada and the northeast conus through the next week. With the exception of Thursday, shortwaves rotating through the trough will bring unsettled weather with frequent opportunities for showers. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1730Z radar shows severe storms firing across the watch area with the strongest storms moving through the western half of central PA. Low LCL's at 700m along with good directional sheer could allow for isolated tornadoes. Strong winds, along with freezing levels around 10KFT have allowed for tall hail cores. Current the preferred storm type based on 1) model hodographs, 2) EHI values of 1-2 m2/s2 so currently supercell though the southern storms seem to be transitioning to bow/line segments. The strongest storms along and south of I 80. These storms will progress eastward and should continue into the very early evening (with the target area between the I-99/rt220 and the wrn edge of the stratus deck across the SE half of the CWA). In addition to the threat for localized damaging wind gusts and a few instances of large hail with the expected supercells, there is the potential for one or two EF0-EF1 tornadoes based on the strength of the LLVL shear within the region bounded by a line from KBFD-KFIG-KAOO-KHGR-KIPT-KELM. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Convection is expected to die out pretty quickly around 00Z this evening, as showers/storms encounter more stable environment across eastern Pa and shortwave lifts northeast into New Eng. Additional weak shortwave energy is progged to rotate through tonight. However, only very marginal instability will be left over, resulting in only isold showers after midnight. Partial clearing, wet ground and light wind will likely result in patchy fog overnight across much of the region. Next in series of shortwaves is progged to swing through the region Wednesday, accompanied by scattered showers/storms occurring mainly during the afternoon. Despite lack of much CAPE, strong mid level flow and associated 0-6km shear could support organized convection with the threat of damaging wind gusts in a few locations. Well mixed soundings and mean 850mb temps of 8-12C should translate to max temps from the mid 60s over the highest terrain of the Alleghenies, to the upper 70s across the Lower Susq Valley. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... There is fairly strong model consensus for a mostly sunny/dry Thursday, as surface ridge and associated low PWAT air mass builds across the region. In the longer range, persistent upper level trough over southeast Canada and the northeast conus will dominant our wx pattern Fri-Mon, producing frequent opportunities for showers and temperatures around to slightly below normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... IFR-LMVFR ceilings expected to persist for much of the day across the eastern TAFs in ZNY sector. Periods of MVFR cigs across the central third of the state with larger breaks in the clouds and generally sct-bkn vfr cigs over western PA helping to fuel another band or two of developing TSRA. The most likely timing for scattered strong to severe storms will be 17-22z along/ahead of weak surface front pushing east across the airspace. included a few 2-4hr MVFR TEMPO group for sites to the west of the Susq River to account for the approx timing of individual bands of convection. This may need to be enhanced with the 18z TAF issuance. It is still unclear how much the shallow bkn-ovc low clouds will impact tstm risk as storms push east over ZNY sector and have opted for shra (vs -tsra) as the primary weather type at KMDT and KLNS due to limited instability, with a tempo TSRA group at KIPT til 19Z then VCTS afterward until 23Z. The models seem to be in agreement with patchy fog/low stratus redeveloping tonight especially over the eastern 1/2 of the airspace with restrictions possible into Wednesday morning. .OUTLOOK... Wed...AM Low cigs psbl ern 1/3. PM Isold-sct strong/svr storms psbl. Thu...AM fog/low cigs psbl wrn 1/2. Fri-Sat...Periods of sub-VFR likely with showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Lambert NEAR TERM...Lambert/Ceru SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Lambert/Steinbugl
Hazardous weather outlook, May 30, 1:54 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service State College PA 154 PM EDT Tue May 30 2017 PAZ004-005-311800- Warren-McKean- 154 PM EDT Tue May 30 2017 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms with strong winds and hail are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-056- 063-064-311800- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland- Adams- 154 PM EDT Tue May 30 2017 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms with strong winds and hail are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ051>053-057>059-065-066-311800- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York- Lancaster- 154 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms with strong winds and hail are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 30, 12:20 PM EDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service State College PA 1220 PM EDT TUE MAY 30 2017 PAZ012-017-018-301700- Northern Centre PA-Northern Clinton PA-Clearfield PA- 1220 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE... NORTHERN CLINTON...AND CLEARFIELD COUNTIES UNTIL 100 PM EDT... At 1219 PM EDT, Doppler radar indicated a strong thunderstorm near Karthaus, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph are possible. Locations impacted include... Westport, Renovo, Keating, Pine Glen, Karthaus and South Renovo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4103 7823 4113 7828 4137 7775 4121 7756 TIME...MOT...LOC 1619Z 241DEG 34KT 4109 7817 Lambert
Special weather statement, May 30, 12:44 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service State College PA
1244 PM EDT TUE MAY 30 2017
PAZ006-037-301730-
Potter PA-Tioga PA-
1244 PM EDT TUE MAY 30 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 130 PM EDT...
At 1244 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Coudersport to near Wharton. Movement was
northeast at 30 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Denton Hill State Park, Galeton, Harrison Valley, Wharton, Cherry
Springs State Park, Lyman Run State Park, Coudersport, Austin,
Ulysses, Sweden Valley and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4172 7754 4151 7805 4162 7815 4179 7812
4200 7780 4200 7757
TIME...MOT...LOC 1644Z 235DEG 24KT 4177 7803 4158 7803
LambertSpecial weather statement, May 30, 1:00 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
100 PM EDT TUE MAY 30 2017
PAZ035-036-301745-
Fulton PA-Franklin PA-
100 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND FRANKLIN
COUNTIES UNTIL 145 PM EDT...
At 1259 PM EDT, Doppler radar indicated a strong thunderstorm over
Warfordsburg, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Greencastle, Big Cove Tannery, Fort Loudon, Mercersburg, Needmore,
Warfordsburg, Claylick, McConnellsburg, St. Thomas, Williamson, State
Line, Upton, Warrenton, Middleburg, Maugansville and Whitetail Ski
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7833 3976 7835 3978 7832 4000 7783
3972 7771
TIME...MOT...LOC 1659Z 247DEG 34KT 3974 7822
LambertSpecial weather statement, May 30, 1:23 PM EDT, 41 minutes before
Special Weather Statement National Weather Service State College PA 123 PM EDT TUE MAY 30 2017 PAZ025-026-034-301815- Bedford PA-Blair PA-Huntingdon PA- 123 PM EDT TUE MAY 30 2017 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...BLAIR...AND HUNTINGDON COUNTIES UNTIL 215 PM EDT... At 123 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from Roaring Spring to near Cessna. Movement was east at 20 mph. Nickel size hail and wind gusts up to 50 mph are possible. Locations impacted include... Osterburg, Dudley, Martinsburg, Queen, Raystown Dam, New Enterprise, Cessna, Shy Beaver, Roaring Spring, Trough Creek State Park, Entriken, St. Clairsville, Claysburg, Hopewell, Marklesburg, New Paris, Coalmont, Woodbury, Saxton and East Freedom. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4045 7797 4008 7821 4006 7870 4036 7847 TIME...MOT...LOC 1723Z 252DEG 19KT 4032 7839 4011 7857 Lambert
Special weather statement, May 30, 1:43 PM EDT, 21 minutes before
Special Weather Statement National Weather Service State College PA 143 PM EDT TUE MAY 30 2017 PAZ012-041-045-046-301815- Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA- Northern Lycoming PA- 143 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN LYCOMING... SOUTHERN CLINTON...NORTHERN CLINTON...AND NORTHERN LYCOMING COUNTIES UNTIL 215 PM EDT... At 143 PM EDT, Doppler radar indicated a strong thunderstorm near Lock Haven, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... Jersey Shore, Williamsport, Avis, Waterville, Little Pine State Park and Salladasburg. LAT...LON 4115 7757 4124 7763 4145 7721 4121 7708 TIME...MOT...LOC 1743Z 246DEG 31KT 4120 7752 DeVoir
Local storm report, May 30, 1:50 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 2 NE ALTOONA 40.53N 78.37W
05/30/2017 E1.00 INCH BLAIR PA PUBLIC
QUARTER-SIZED HAIL IN THE GREENWOOD NEIGHBORHOOD OF
ALTOONA.
&&
EVENT NUMBER CTP1701194
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:46 AM EDT | Special Weather Statement | CTP | Mifflin | 29 min |
| May 30, 9:48 AM EDT | Special Weather Statement | CTP | Clinton | 42 min |
| May 30, 10:17 AM EDT | Special Weather Statement | CTP | Mifflin | 43 min |
| May 30, 10:35 AM EDT | Special Weather Statement | CTP | Tioga | 55 min |
| May 30, 12:01 PM EDT | Special Weather Statement | CTP | Cambria | 44 min |
| May 30, 12:17 PM EDT | Special Weather Statement | CTP | Potter | 43 min |
| May 30, 12:20 PM EDT | Special Weather Statement | CTP | Clinton | 40 min |
| May 30, 12:31 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 44 min |
| May 30, 12:34 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 56 min |
| May 30, 12:44 PM EDT | Special Weather Statement | CTP | Potter | 46 min |
| May 30, 1:00 PM EDT | Special Weather Statement | CTP | Fulton | 45 min |
| May 30, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 61 min |
| May 30, 1:14 PM EDT | Tornado Warning | CTP | Huntingdon | 46 min |
| May 30, 1:22 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 53 min |
| May 30, 1:23 PM EDT | Special Weather Statement | CTP | Blair | 52 min |
| May 30, 1:43 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| May 30, 1:45 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 60 min |
| May 30, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 62 min |
| May 30, 2:16 PM EDT | Special Weather Statement | CTP | Clinton | 29 min |
| May 30, 2:25 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 35 min |
| May 30, 2:33 PM EDT | Special Weather Statement | CTP | Juniata | 27 min |
| May 30, 2:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 63 min |
| May 30, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 32 min |
| May 30, 2:48 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield, Clinton | 117 min |
| May 30, 2:52 PM EDT | Special Weather Statement | CTP | Clinton | 38 min |
| May 30, 2:57 PM EDT | Areal Flood Advisory | CTP | Bedford, Huntingdon, Mifflin | 3 hr |
| May 30, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 34 min |
| May 30, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Cumberland, Franklin, Fulton, Huntingdon, Perry | 77 min |
| May 30, 3:29 PM EDT | Special Weather Statement | CTP | Centre | 31 min |
| May 30, 3:40 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| May 30, 3:46 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton | 3 hr |
| May 30, 4:03 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Union | 3 hr |
| May 30, 6:56 PM EDT | Special Weather Statement | CTP | Franklin | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.